Illinois, 2012

Heavy Rain in Illinois, August 4 to 5, 2012

August 4 to 5, 2012 · NWS PAH · 1 event in 1 county or zone

Thunderstorms with torrential rain occurred ahead of a cold front that extended from the Great Lakes region across the St. Louis area to the Ozark Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms with torrential rain occurred ahead of a cold front that extended from the Great Lakes region across the St. Louis area to the Ozark Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 4, 10:47 PM CST, 43 minutes earlier.

Area forecast discussion, Aug 4, 10:47 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1147 PM CDT SAT AUG 4 2012

.UPDATE...
ISSUED AT 1136 PM CDT SAT AUG 4 2012

UPDATED FOR AVIATION FORECAST DISCUSSION.

&&

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
ISSUED AT 931 PM CDT SAT AUG 4 2012

WILL INCREASE RAIN CHANCE ACROSS THE OZARK FOOTHILLS OF SOUTHEAST
MO FOR TONIGHT GIVEN ONGOING AND EASTWARD MOVING CONVECTION OVER
SOUTH CENTRAL MISSOURI. WHILE THE LEADING EDGE OF THIS CONVECTION
HAS RECENTLY DECREASED EXPECT THE OVERALL AREA TO PROGRESS INTO
AREAS NORTHWEST OF A PERRYVILLE MO TO DONIPHAN MO LINE BY MIDNIGHT AND
THEN POSSIBLY EASTWARD THEREAFTER. ATTM...DO NOT EXPECT MORE THAN
ISOLATED SEVERE STORMS TONIGHT PER THE UPDATED SPC DAY 1 OUTLOOK.

OTHERWISE...THE LATEST SURFACE ANALYSIS DEPICTED A WARM FRONT
EXTENDING EAST FROM A LOW CENTERED OVER SOUTH CENTRAL IA...ACROSS
CENTRAL ILLINOIS TO CENTRAL INDIANA. A COLD FRONT ARCED SOUTHWEST
FROM THE LOW ACROSS KS INTO THE OK PANHANDLE. REGIONAL RADAR LOOP
DETECTED A STRONG LINE OF THUNDERSTORMS EXTENDING FROM SDF TO NEAR
BNA AND MOVING EASTWARD. INFRA RED SATELLITE AND THE LIGHTNING
DETECTION CHART INDICATED THE LINE WAS INTENSIFYING AS TOPS COOLED
AND CLOUD TO GROUND STRIKES INCREASED IN ADDITION TO THE NEGATIVE
TO POSITIVE STRIKE RATIO.

THE AFOREMENTIONED FRONT WILL BE THE FOCUS FOR OUR NEXT ROUND OF
WEATHER WITH A SIGNIFICANT SEVERE THREAT AS WELL. THE FRONT WILL
BE MAKING ITS WAY ACROSS SEMO EARLY MORNING AND SIL LATE MORNING
REACHING INTO SWIN AND WKY IN THE AFTERNOON. THE SEVERE THREAT
EXISTS OVER MOST OF THE QUAD STATE BUT IS MOST ENHANCED OVER WEST
KY. THE MODELS HAVE BEEN HINTING AT THE FRONT HANGING UP OVER WEST
KY IN THE AFTN. IF THIS HOLDS TRUE IT WILL ALLOW THE UPPER LEVEL
SHORT WAVE TO PHASE WITH THE SURFACE FRONT PROVIDING UPPER LEVEL
SUPPORT. IN ADDITION IF DEBRIS CLOUDS HOLD OFF LONG ENOUGH FOR
SUFFICIENT HEATING...WE COULD ENCOUNTER ONE VERY ACTIVE AFTN. BOTH
THE OPERATIONAL GFS AND THE NAM INDICATE CAPES > 2K J/KG IN THE
AFTN...PWATS > 2"...AND LI'S IN THE -5 TO -6 RANGE. WILL TAPER OFF
POPS RAPIDLY AFTER SUNSET AND DRY INTO THE FIRST PART OF NEXT
WEEK. ALSO TEMPS WILL BE ON THE ORDER OF NEARLY 10 DEGREES COOLER
THAN THE PAST WEEK WITH HIGHS AROUND 90 EARLY ON AND DEW POINTS
PLUNGING FOR THIS TIME OF SEASON ESPECIALLY YIELDING MIN RH VALUES
INTO THE LOWER 30S.

.LONG TERM...(MONDAY THROUGH
SATURDAY) ISSUED AT 137 PM CDT SAT AUG 4 2012

AT THE START OF THE LONG TERM PORTION OF THE FORECAST...WE ARE IN
THE MIDST OF ENJOYING A RELATIVE COOL-DOWN...AT LEAST IN COMPARISION
TO THE EXTREME HEAT/HUMIDITY WE'VE HAD FOR MUCH OF THE SUMMER. TEMPS
WILL BE CLOSER TO SEASONAL NORMS AND HUMIDITY LEVELS WILL ACTUALLY
BE SLIGHTLY DRIER/MAKING FOR A MORE PLEASANT AIRMASS. THIS WILL BE
THE CASE FOR TUE-WED.

THEN DURING THE LATTER PORTION OF THE WEEK...THE NEXT WEATHER SYSTEM
TAKES SHAPE AND WE BECOME WARM SECTORED AHEAD OF IT. THIS MEANS
INCREASED HEAT/HUMIDITY FOR THE WED NIGHT-THU NITE TIME FRAME. THIS WILL
BE COINCIDENT...HOWEVER...WITH INCREASING PCPN CHANCES AS A
DEVELOPING LOW PRESSURE SYSTEM DRIVES A FRONT THRU THE AREA. BOTH
THE GFS/ECMWF SUGGEST FROPA SOMETIME THU NIGHT...WITH A POST FRONTAL
AIRMASS FILTERIN IN FOR FRIDAY. THE GFS IS A LITTLE SHARPER/HIGHER
AMPLITUDE WITH THE FLOW/SYSTEM PASSAGE...THE ECMWF A LITTLE MORE
MUTED...BUT SIMILAR TIMING NONETHLESS.

LOOK FOR A POTENTIAL FOR LINGERING SMALL POPS FRIDAY...THEN A RETURN
TO DRIER/SEASONALLY COOLER (CLOSER TO CLIMO) CONDITIONS AGAIN IN THE
POST FRONTAL ENVIRONS FRI NITE-SAT.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1136 PM CDT SAT AUG 4 2012

WATCHING LINE OF INTENSE STORMS DEVELOP QUICKLY ACROSS SOUTHEAST
MO AND SOUTHWEST IL. THIS LINE IS EXPECTED TO MOVE EAST WITH TIME
AND IMPACT THE TERMINALS WITH AT LEAST MVFR VSBYS AND POSSIBLY
CIGS. NOT SURE HOW FAR EAST THE ACTIVITY WILL MAKE IT BUT WENT
WITH A TEMPO GROUP TO COVER THE ANTICIPATED CONVECTION. A LOT OF
ACTIVITY FURTHER TO THE WEST IN MISSOURI IN ASSOCIATION WITH THE
COLD FRONT...AND THAT WILL CONTINUE TO MOVE EAST AS WELL...FOR A
CONTINUED CHANCE FOR STORMS THE REST OF THE OVERNIGHT PERIOD. THE
FRONT WILL CONTINUE ADVANCING THROUGH THE NIGHT AND BE INTO OUR
AREA BY SUNDAY MORNING. THIS FRONT WILL BE THE FOCUS FOR
ADDITIONAL SHOWERS AND STORM THROUGHOUT THE DAY...SO OPTED FOR A
PROB30 GIVEN THAT EXACT TIMING OF THE STORMS IS UNCERTAIN AT THIS
TIME. THE FRONT WILL EXIT THE AREA BY LATE IN THE AFTERNOON.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...CW
SHORT TERM...RS
LONG TERM....DH
AVIATION...CW
Hazardous weather outlook, Aug 4, 12:00 PM CST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
100 PM CDT SAT AUG 4 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
100 PM CDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. ISOLATED
SEVERE STORMS CANNOT BE RULED OUT. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY CONCERNS...ALONG WITH LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL INCREASE THROUGH DAY SUNDAY...OVER WESTERN
KENTUCKY...SOUTHWEST INDIANA...SOUTHEAST MISSOURI AND SOUTHERN
ILLINOIS. IN FACT...MOST OF THE AREA HAS BEEN OUTLOOKED BY THE STORM
PREDICTION CENTER WITH A SLIGHT RISK OF SEVERE STORMS. LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY CONCERNS ALONG WITH LOCALLY
HEAVY RAINFALL.

FOR NEXT FRIDAY AFTERNOON AND EVENING...HEAT INDEX VALUES BETWEEN
100 AND 105 DEGREES ARE FORECAST FOR SOUTHERN ILLINOIS AND THE
PURCHASE AREA OF WEST KENTUCKY. HEAT INDEX VALUES BETWEEN 105 TO 115
DEGREES WILL BE POSSIBLE OVER SOUTHEAST MISSOURI.

IN ADDITION...A FEW STORMS MAY APPROACH SEVERE LIMITS WITH ANY
STORMS THAT DEVELOP LATE FRIDAY AFTERNOON AND EVENING. AT THIS
TIME...THE PRIMARY HAZARD WOULD BE DAMAGING WINDS...WITH HAIL A
SECONDARY HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE MOST LIKELY ON SUNDAY...BUT CANNOT BE
RULED OUT THIS AFTERNOON...TONIGHT AND AGAIN NEXT FRIDAY.

In the hours before

Special weather statement, Aug 4, 10:03 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1103 PM CDT SAT AUG 4 2012

MOZ100-107>109-050445-
BUTLER MO-CARTER MO-RIPLEY MO-WAYNE MO-
1103 PM CDT SAT AUG 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WAYNE...NORTHEASTERN
RIPLEY...SOUTHEASTERN CARTER AND NORTHWESTERN BUTLER COUNTIES IN
SOUTHEAST MISSOURI UNTIL 1145 PM CDT...

AT 11 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DONIPHAN...MOVING EAST AT 20 MPH. ANOTHER
STRONG STORM WAS LOCATED WEST OF HENDRICKSON IN NORTHWEST BUTLER
COUNTY.

WIND GUSTS OF 40 TO 50 MPH IS POSSIBLE WITH THESE STORMS...ALONG
WITH HEAVY RAIN AND SMALL HAIL.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  POPLAR BLUFF...BUDAPEST...ELLSINORE...FAIRDEALING...BRUSH ARBOR...
  MILLTOWN...HENDRICKSON...HARVIELL...WILLIAMSVILLE AND GRANDIN.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Special weather statement, Aug 4, 10:06 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1106 PM CDT SAT AUG 4 2012

MOZ086-087-110-050445-
BOLLINGER MO-CAPE GIRARDEAU MO-STODDARD MO-
1106 PM CDT SAT AUG 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STODDARD...SOUTHWESTERN
CAPE GIRARDEAU AND SOUTHEASTERN BOLLINGER COUNTIES IN SOUTHEAST
MISSOURI UNTIL 1145 PM CDT...

AT 1106 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF LEOPOLD...OR 8 MILES SOUTH
OF MARBLE HILL...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  MARBLE HILL...ADVANCE...LEOPOLD...BURFORDVILLE AND WHITEWATER.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Special weather statement, Aug 4, 10:11 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1111 PM CDT SAT AUG 4 2012

ILZ084-MOZ076-050500-
JACKSON IL-PERRY MO-
1111 PM CDT SAT AUG 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON COUNTY IN SOUTHERN
ILLINOIS...AND EXTREME EASTERN PERRY COUNTY IN SOUTHEAST MISSOURI
UNTIL MIDNIGHT CDT...

AT 1110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES WEST OF MURPHYSBORO...MOVING EAST AT 20
MPH. OTHER STORMS WERE ALSO DEVELOPING ACROSS WESTERN AND CENTRAL
JACKSON COUNTY.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  MURPHYSBORO...CARBONDALE...DE SOTO...ELKVILLE...VERGENNES AND
  DOWELL.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Special weather statement, Aug 4, 10:46 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1146 PM CDT SAT AUG 4 2012

MOZ100-107>109-050530-
BUTLER MO-CARTER MO-RIPLEY MO-WAYNE MO-
1146 PM CDT SAT AUG 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WAYNE...NORTHEASTERN
RIPLEY...SOUTHEASTERN CARTER AND NORTHERN BUTLER COUNTIES IN
SOUTHEAST MISSOURI UNTIL 1230 AM CDT...

AT 1143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 15 MILES NORTHWEST OF POPLAR BLUFF...MOVING
EAST AT 20 MPH.

FREQUENT DANGEROUS LIGHTNING...HAIL UP TO ONE-HALF INCH IN DIAMETER
AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  WAPPAPELLO LAKE AREA...WILLIAMSVILLE...HENDRICKSON...WAPPAPELLO...
  SHOOK AND ROMBAUER.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Special weather statement, Aug 4, 10:55 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1155 PM CDT SAT AUG 4 2012

ILZ081-084-085-050545-
FRANKLIN IL-JACKSON IL-WILLIAMSON IL-
1155 PM CDT SAT AUG 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN COUNTY IN SOUTH
CENTRAL ILLINOIS...AND WILLIAMSON AND EASTERN JACKSON COUNTIES IN
SOUTHERN ILLINOIS UNTIL 1245 AM CDT...

AT 1145 PM CDT...STORM SPOTTERS REPORTED WINDS NEAR 50 MPH..PEA SIZE
HAIL AND VERY HEAVY RAIN SOUTH OF CARRBONDALE. THESE STORMS WERE
MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS OF 50 TO 55 MPH
ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  CARTERVILLE...HERRIN...MARION...JOHNSTON CITY...WEST FRANKFORT...
  HURST...CAMBRIA...ROYALTON...CRAINVILLE...ENERGY...ZEIGLER...CREAL
  SPRINGS...PITTSBURG...THOMPSONVILLE...BUSH...COLP...FREEMAN SPUR...
  ORIENT...WHITEASH AND SPILLERTOWN.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Local storm report, Aug 4, 10:56 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1156 PM CDT SAT AUG 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     TSTM WND DMG     MURPHYSBORO             37.77N 89.34W
08/04/2012                   JACKSON            IL   TRAINED SPOTTER

            TREE LIMBS DOWN IN TOWN...SOME ON POWER LINES CAUSING
            POWER OUTAGES. SOME LIMBS ON CARS.

&&

CW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Jackson

When
August 4, 11:30 PM CST to August 5, 12:45 AM CST
Where
Jackson County, Murphysboro to Carbondale
Reported by
Public
Coordinates
37.770, -89.330

Over two inches of rain fell in about an hour. Some minor flooding of roads was reported.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401706.